John A. Thompson, MD
In recognition of the variety of immune-related adverse events (irAEs) that patients receiving checkpoint blockade immunotherapy may experience, the National Comprehensive Cancer Network (NCCN) has developed its first set of recommendations to help clinicians manage toxicities.1
The guidelines provide step-by-step flowcharts for recognizing and responding to 25 toxicities and offer advice on educating patients about irAEs.
Obtaining optimal results from these therapies requires continual vigilance by physicians and patients, said John A. Thompson, MD, codirector of the Seattle Cancer Care Alliance Melanoma Clinic in Washington. He discussed the new guidelines in a presentation at the 2018 NCCN Annual Conference.2
“Checkpoint inhibitors haven’t been around long enough for the large variety of potential toxicities to become well known, and there is a temptation to think that the absence of immediate toxicities precludes problems down the road,” Thompson said in an interview with OncologyLive®
Thompson and his colleagues in Seattle perform physical examinations and blood tests prior to every immunotherapy injection. The NCCN and other medical societies already recommended such procedures, but Thompson warns that they are not sufficient. Providers must also teach patients about the importance of looking for signs of AEs and self-reporting potential problems.
“Education is essential,” Thompson said. “Immunotherapy can affect so many different organ systems. Doctors and nurses need to educate patients to detect the symptoms that don’t show up on panels or in exams.”
Patients often hesitate to report all but the most serious toxicities—even those they recognize as toxicities—because they worry that their doctors will discontinue an effective treatment and allow their tumors to rebound. This is a natural fear, Thompson said, but most clinical trial results suggest that it’s misplaced.
“If you look at the trial evidence we have on checkpoint inhibitors, patients who discontinue treatment due to adverse effects fare, statistically speaking, as well as patients who do not discontinue therapy due to [adverse] effects,” he said.
That seems counterintuitive to most patients, whose ideas about cancer treatments have been formed by traditional cytotoxic agents that attack tumors directly and stop working when discontinued. There are, however, techniques of explaining the mechanism of immunotherapies.
“Patients are familiar with the idea that the immune system will keep on attacking any foreign cells [cancers] that it learns to recognize because most are familiar with vaccines,” Thompson said. “Once we’ve convinced patients that immunotherapy seems to have the same durable effect in cancer treatment, then patients tend to buy in and report potential toxicities as they arise.”
Toxicity Profiles Differ
Currently, there are 6 FDA-approved immune checkpoint inhibitors: ipilimumab (Yervoy; anti–CTLA-4), nivolumab (Opdivo; anti–PD-1), pembrolizumab (Keytruda; anti–PD-1), atezolizumab (Tecentriq; anti–PD-L1), avelumab (Bavencio; anti–PD-L1), and durvalumab (Imfinzi; anti–PD-L1).
The frequency of toxicities varies among regimens. For example, findings from clinical trials of CTLA-4–targeting antibodies for grade 1 or 2 toxicities indicate that more than 35% of patients experience dermatologic AEs and more than 25% have gastrointestinal (GI) toxicities.2 By comparison, results for PD-1 inhibitors demonstrate irAEs of grade 1 or 2 of approximately 20% for dermatologic toxicities and less than 15% for GI events. Those numbers are lower for PD-L1 inhibitors. The rates of grade 3 to 5 irAEs are highest for those who receive CTLA-4 inhibitors, with GI toxicities topping 10%.
Although numbers like these may seem manageable, a trend toward combination regimens in immunotherapy has resulted in increased toxicities. In the CheckMate-067 trial, 59% of patients treated with a combination of nivolumab and ipilimumab experienced grade 3 or 4 toxicities compared with 21% who received nivolumab and 28% who took ipilimumab.3